Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 25, NWS Cheyenne, WY

July 8, 2023Cheyenne County, Morrill County, Nebraska

NWS Cheyenne, WY issued this flash flood warning at Jul 8, 2023, 3:00 PM MDT for Cheyenne County, Morrill County, Nebraska. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2023, 3:00 PM MDT (21:00 UTC)
Expired
Jul 8, 2023, 6:00 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 142 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:44 PM MDTFLASH FLOODDalton, NECorrected report. Emergency manager reports roads flooded in Dalton. ing.
Jul 8, 3:44 PM MDTFLASH FLOODDalton, NEEmergency manager reports Highway 385 just west of Dalton under water and water is rising.
Jul 8, 4:07 PM MDTFLASH FLOODRedington, NEPictures of county roads flooded near Redington.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WGUS55 KCYS 082100
FFWCYS
NEC033-123-090000-
/O.NEW.KCYS.FF.W.0025.230708T2100Z-230709T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
300 PM MDT Sat Jul 8 2023

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Northwestern Cheyenne County in the panhandle of Nebraska...
  Southwestern Morrill County in the panhandle of Nebraska...

* Until 600 PM MDT.

* At 300 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Dalton and Redington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4164 10335 4159 10326 4157 10309 4159 10296
      4138 10281 4132 10304 4133 10325 4143 10332
      4157 10335

FLASH FLOOD...RADAR INDICATED

$$

Claycomb
1 follow-up statement
971 
WGUS75 KCYS 082351
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
551 PM MDT Sat Jul 8 2023

NEC033-123-090001-
/O.EXP.KCYS.FF.W.0025.000000T0000Z-230709T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne NE-Morrill NE-
551 PM MDT Sat Jul 8 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR 
NORTHWESTERN CHEYENNE AND SOUTHWESTERN MORRILL COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 4164 10335 4159 10326 4157 10309 4159 10296
      4138 10281 4132 10304 4133 10325 4143 10332
      4157 10335

$$

Claycomb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 1:59 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 8, 1:59 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
159 PM MDT Sat Jul 8 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 200 PM MDT Sat Jul 8 2023

Severe convection ongoing this afternoon. Concerns deal primarily
with the severe convection today...followed by warmer/drier
weather Sunday into next week.

Currently...Convection developing along a line from
Scottsbluff...northwest to Lusk this afternoon. Thinking maybe
this is along an old outflow boundary line from this mornings
convection. This area is also where skies cleared out early and
SBCAPES are up near 2000J/KG.

As the afternoon draws on...expecting low clouds to clear across
southeast Wyoming with instability increasing to 2000 to 2500J/KG.
0-6km shear is definitely there with 40-45kts and mid level lapse
rates 7-9C/KM. Looking like latest HRRR simulated radar is
handling these storms pretty good. Storms moving from northwest to
southeast and stay discrete across southeast Wyoming. So all
modes of severe weather can be expected. Current 0-3km helicity
across the southern Panhandle currently around 250 m2/s2...so this
area would be the best area for tornado development. HRRR
simulated radar shows storms continuing through 03Z this evening
before decreasing in coverage and intensity.

Much warmer and drier Sunday as upper high moves over the CWA.
ECMWF/NAM showing a few storms down here across Laramie County
and the south Laramie Range. Looking at afternoon highs climbing
into the upper 70s and low 80s area wide.

.LONG TERM...(Monday through next Saturday)
Issued at 403 AM MDT Sat Jul 8 2023

Heading into the work week conditions will largely dry out and heat
up as the overall synoptic pattern changes. An upper-level ridge
sitting over the Rockies on Monday will usher in drier air from the
west as well as warmer 700 mb temperatures. This ridge stays in
place for most of the week, however, it will start to flatten out
and turn into more zonal flow midweek, leading to breezy conditions
across much of the CWA. During this time, temperatures will be on
the warm side with highs in the 80s and 90s. Tuesday will likely
be the warmest day of the week with temperatures in the upper 80s to
mid 90s, which is about 5 degrees above average. Precipitation
chances Monday through Wednesday look minimal, however, an isolated
thunderstorm or two during the afternoon hours cannot be ruled out
as disturbances move through the flow aloft.

The forecast becomes trickier towards the end of the week as both
the GFS and ECMWF suggest a cold front dropping down from the north
Thursday afternoon. High temperatures on Thursday will likely be
cooler than the first half of the week, however, temperatures will
depend on timing and strength of the front; details which are still
uncertain at this time. Storms will be possible with this front
since lift and jet energy will be present, but the better moisture
looks to remain north of the CWA. Friday will see the return of
cooler temperatures behind the front. Temperatures will likely be
below average with high in the 70s to low 80s. Flow aloft also makes
the shift back to northwesterlies, leading to more favorable
conditions for storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Jul 8 2023

Mainly VFR to MVFR conditions across southeast Wyoming and the
Nebraska panhandle with showers and thunderstorms being the
primary concern. Timing has been tricky to nail down with these
showers and thunderstorms, but the best timing for thunderstorms
looks to be 18Z and 00Z. Additional chances for MVFR to IFR CIGS
tomorrow morning mainly at KBFF, KCYS, and KSNY between 10Z and
15Z.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Sat Jul 8 2023

Active afternoon with showers and storms ongoing east of the
Laramie Range. Look for storms to continue through mid evening
before decreasing in coverage and intensity. Much drier Sunday
into Monday as a high pressure center currently located over
eastern Utah and western Colorado moves into the area. Very dry
for Carbon and Albany Counties Sunday through Tuesday next week
with increasing fire weather threats. Breezy to windy conditions
Monday through Wednesday across Carbon and Albany Counties with
gusts 30-40 mph and afternoon humidity well below 15 percent.
Given fuels are not ready...this may keep fire weather concerns
at bay.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...SF
AVIATION...LK
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 7, 3:00 PM MDT, 24 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
300 PM MDT Fri Jul 7 2023

WYZ101>119-082100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
300 PM MDT Fri Jul 7 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A weak upper level disturbance will bring another round of showers
and thunderstorms to parts of the forecast area today. Isolated
strong to even a severe thunderstorm is possible late this
afternoon and evening. The primary hazards will be gusty winds,
and large hail across southern Albany and most of Laramie Counties.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong to severe thunderstorms are possible on Saturday afternoon
and evening. The primary hazards will be gusty winds, large hail,
heavy rainfall, and the potential for an isolated tornado.

Above average temperatures are expected to occur next week, with
several areas seeing daytime highs near or above 90 degrees. Have
a plan where you stay hydrated, and take frequent breaks if
planning to be outdoors for prolonged periods of time.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-082100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
300 PM MDT Fri Jul 7 2023

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Storms are expected to move into the Nebraska Panhandle after
midnight tonight. One or two severe storms are possible with large
hail and damaging downburst winds through early Saturday morning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong to severe thunderstorms are possible on Saturday afternoon
and evening. The primary hazards will be gusty winds, large hail,
heavy rainfall, and the potential for an isolated tornado.

Above average temperatures are expected to occur next week, with
several areas seeing daytime highs near or above 90 degrees. Have
a plan where you stay hydrated, and take frequent breaks if
planning to be outdoors for prolonged periods of time.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 8, 2:05 PM MDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
205 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     Hail             4 E Minatare            41.81N 103.42W
07/08/2023  M1.75 inch       Scotts Bluff       NE   Emergency Mngr

            Corrects previous hail report from 3 ENE
            Gering.

&&
Special weather statement, Jul 8, 2:09 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
209 PM MDT Sat Jul 8 2023

NEZ055-082045-
Cheyenne NE-
209 PM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of east central
Cheyenne County through 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sunol, or 13 miles northeast of Sidney, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lodgepole and Sunol.

This includes Interstate 80 in Nebraska between mile markers 69 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4105 10261 4106 10274 4124 10288 4134 10268
      4128 10260
TIME...MOT...LOC 2009Z 313DEG 23KT 4122 10273

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dewey
Special weather statement, Jul 8, 2:37 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
237 PM MDT Sat Jul 8 2023

WYZ102-082115-
Niobrara County WY-
237 PM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern
Niobrara County through 315 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Keeline, or 20 miles west of Lusk, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keeline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.

&&

LAT...LON 4293 10489 4296 10473 4262 10458 4261 10488
TIME...MOT...LOC 2037Z 332DEG 14KT 4286 10485

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Trudel
Local storm report, Jul 8, 2:40 PM MDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
240 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Hail             Lusk                    42.76N 104.45W
07/08/2023  E1.00 inch       Niobrara           WY   Law Enforcement

            Quarter sized hail. Visibility 50 yards in
            mostly hail.

&&

GCC
Local storm report, Jul 8, 2:51 PM MDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
251 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     Hail             1 N Lusk                42.78N 104.45W
07/08/2023  E1.50 inch       Niobrara           WY   Trained Spotter

            Hail ranged from pea sized to ping pong ball
            sized.

&&

GCC
Local storm report, Jul 8, 2:57 PM MDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
257 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     Hail             3 E Minatare            41.81N 103.44W
07/08/2023  M1.00 inch       Scotts Bluff       NE   Public

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:47 AM MDTSpecial Weather StatementCYSSioux43 min
Jul 8, 12:29 PM MDTSpecial Weather StatementCYSScotts Bluff46 min
Jul 8, 12:51 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff, Sioux39 min
Jul 8, 1:30 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBanner, Morrill, Scotts Bluff30 min
Jul 8, 1:59 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff31 min
Jul 8, 2:09 PM MDTSpecial Weather StatementCYSCheyenne36 min
Jul 8, 2:24 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSBanner, Cheyenne, Morrill36 min
Jul 8, 2:33 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff42 min
Jul 8, 2:48 PM MDTFlash Flood WarningCYSMorrill3 hr
Jul 8, 3:00 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSCheyenne, Morrill45 min
Jul 8, 3:15 PM MDTSevere Thunderstorm WarningCYSBanner, Kimball45 min
Jul 8, 3:37 PM MDTFlash Flood WarningCYSCheyenne3 hr
Jul 8, 3:40 PM MDTSevere Thunderstorm Warning Considerable damage threatCYSCheyenne35 min
Jul 8, 3:51 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball24 min
Jul 8, 4:15 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball30 min
Jul 8, 4:46 PM MDTSpecial Weather StatementCYSKimball44 min

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.